Alert archive / Kansas / Areal Flood Warnings in 2011
Areal Flood Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at May 19, 2011, 11:59 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2011, 11:59 PM CDT (04:59 UTC)
- Expired
- May 20, 2011, 12:38 AM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lincoln County, KS, Russell County, KS
The radar
The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2853 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 19, 7:15 PM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, May 19, 7:15 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 715 PM CDT THU MAY 19 2011 .UPDATE... .SHORT TERM... TONIGHT: GREATEST SVR POTENTIAL IS SHIFTING N/NE FOCUSING ON NC KS WHERE MLCAPES OF 500-1000J/KG RESIDE. HOWEVER...SLIGHTLY GREATER MLCAPES ~1,500 J/KG EXIST OVER WC/CNTRL KS. TRENDS OVER PAST 3 HRS HAS DECREASED SO FOR NOW WOULD EXPECT TOR #309 TO EXPIRE CLOSE TO SCHEDULE. HAVE REALIGNED POPS OBVIOUSLY REFLECT MOST RECENT DOPPLER TRENDS WITH GREATEST POPS (50-70%) SITUATED OVER CNTRL & SC KS (THE LATTER CASE WHERE ANOTHER ROUND OF TSRA COVERING MOST OF CNTRL/SRN OK WILL SPREADN/NE LATER THIS EVENING. REST OF FORECAST KEPT INTACT FOR TIME BEING. && .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU PRIMARY FOCUS IS ON TSRA POTENTIAL...ESPECIALLY OVER CNTRL & SC KS WHERE TOR #309 REMAINS IN EFFECT TIL 02Z. PER DOPPLER TRENDS +TSRA HAVE SHIFTED N/NE OVER CNTRL/NC KS & AS SUCH HAVE ASSIGNED "TSRA" TO KRSL & KSLN FOR 1ST 3-4 HOURS OF FORECAST. EXPECT DRY LINE TO RESIDE W AS NIGHT PROGRESSES...HOWEVER TSRA SHOULD VENTURE SLOWLY E TOWARD SE KS EARLY FRI MORNING. CONFIDENCE LACKING AS TO EWD EXTENT OF TSRA AS SUCH "VCTS" IS ASSIGNED TO KCNU TAF THRU 20/12Z. A 2ND FOCUS IS ON CIGS THAT MAY FLIRT WITH IFR CATEGORY. SUCH CIGS CERTAINLY TO BE EXPECTED IN VICINITY OF TSRA WHERE 2-4SM VSBYS ARE LIKELY. LIMITED IMPROVEMENT EXPECTED FOR THE 20/12Z-20/18Z PERIOD AS BROAD...RICH LWR-DECK MOISTURE WILL KEEP MOST TERMINALS IN NO GREATER THAN MVFR CIG STATUS. && .PREV DISCUSSION... /ISSUED 258 PM CDT THU MAY 19 2011/ DISCUSSION... THE FORECAST HIGHLIGHTS CONTINUE TO FOCUS ON THE SEVERE THUNDERSTORM POTENTIAL THROUGH FRIDAY FOLLOWED BY CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK. AN H3 JET ROUNDING THE BASE OF A MID/UPPER TROUGH OVER THE CENTRAL ROCKIES WILL HELP TO SHARPEN A DRYLINE OVER THE WESTERN PERIPHERY OF THE FORECAST AREA THIS AFTERNOON/EVENING PROVIDING A FOCUS FOR DEEP MOIST CONVECTION/SEVERE THUNDERSTORMS INCLUDING SUPERCELLS WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES THROUGH THE EVENING HOURS. THIS ACTIVITY WILL DRIFT NORTH AND EASTWARD THROUGH THE NIGHT WITH SUFFICIENT BUOYANCY TO SUPPORT A CONTINUED RISK OF LARGE HAIL/DAMAGING WINDS. THE MID/UPPER TROUGH OVER THE ROCKIES WILL MOVE LITTLE THROUGH FRIDAY WITH ANOTHER ROUND OF SEVERE THUNDERSTORMS POSSIBLE ALONG THE DRYLINE ON FRIDAY AFTERNOON. THUNDERSTORMS MAY BE ONGOING EARLY IN THE PERIOD GIVEN WEAK CINH LEADING TO A LOW CONFIDENCE FORECAST FOR FRIDAY AFTERNOON...BUT GIVEN CONTINUED LARGE-SCALE FORCING FOR ASCENT/DIFFLUENT MID-UPPER FLOW DOWNSTREAM OF MID/UPPER TROUGH WILL MAINTAIN MID POPS THROUGH THE PERIOD. SATURDAY-SUNDAY...THE MID/UPPER TROUGH IS PROGGED TO TRANSLATE EAST-NORTHEAST AND EMERGE OVER THE NORTHERN PLAINS STATES ON SATURDAY. LARGE-SCALE FORCING FOR SUBSIDENCE IS EXPECTED TO OVERSPREAD MUCH OF KANSAS LIMITING THE AMOUNT OF DEEP MOIST CONVECTION...HOWEVER THE GFS/NAM BOTH INDICATE A MODEST AMOUNT OF INSTABILITY ACROSS MUCH OF THE FORECAST AREA WEIGHTED IN THE EAST. WILL MAINTAIN LOW POPS GIVEN THE UNCERTAINTY...HOWEVER WITH MARGINAL DEEP LAYER SHEAR THE SEVERE POTENTIAL APPEARS TO BE LIMITED AT THIS TIME. ANOTHER SURGE OF LOW LEVEL MOISTURE IS PROGGED ON SUNDAY AS A SHORTWAVE TROUGH DIGS INTO THE SOUTHWEST AND LOW PRESSURE AT THE SURFACE DEEPENS OVER THE HIGH PLAINS OF SOUTHWEST KANSAS. MONDAY-THURSDAY...SEVERE THUNDERSTORM CHANCES ARE EXPECTED TO CONTINUE THROUGH EARLY NEXT WEEK AS A SERIES OF SHORTWAVE TROUGHS EJECT OUT OF THE SOUTHWEST ACROSS THE PLAINS STATES. A STRONG COLD FRONT WILL ARRIVE LATE TUESDAY/EARLY WEDNESDAY BRINGING A DRIER/CONTINENTAL AIRMASS TO THE REGION AND DIMINISHING CHANCES FOR DEEP MOIST CONVECTION. TEMPERATURES ARE EXPECTED TO BEGIN TO MODERATE TOWARDS THE END OF THE PERIOD AS A MID/UPPER RIDGE RETURNS TO THE ROCKIES. MWM AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WITH SOUTHEAST FLOW AT THE SURFACE HAVE A CLASSIC UPSLOPE SITUATION. ABUNDANT LOW LEVEL MOISTURE IS RESULTING IN IFR CONDITIONS AT THE KRSL AND KSLN TAF SITES...THEN MVFR CONDITIONS ELSWEHERE. DO NOT EXPECT MUCH IMPROVEMENT THROUGH THE AFTERNOON. TO THE WEST A SURFACE DRYLINE IS SETTING UP BETWEEN GREAT BEND AND DODGE CITY THEN SOUTHWARD ALONG THE TEXAS/OKLAHOMA BORDER. THIS WILL BE THE FOCAL POINT FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. STORMS SHOULD MOVE INTO THE KRSL AND KHUT AREAS BY 2200Z THEN INTO KICT AND KSLN BY 0000Z. A FEW OF THESE STORMS COULD BE SEVERE UNTIL ABOUT 0300Z. THE AREA OF STORMS WILL MOVE TO THE NORTHEAST AND INTO THE KCNU BY 0400Z. THUNDERSTORM CHANCES WILL DIMINISH IN SOUTH CENTRAL KANSAS AFTER MIDNIGHT WITH IFR CONDITIONS REFORMING OVER MOST OF THE AREA AFTER 0900Z. /ELDER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 79 62 83 / 70 60 50 20 HUTCHINSON 66 79 60 83 / 60 60 50 20 NEWTON 66 79 62 83 / 70 60 50 20 ELDORADO 67 78 63 82 / 70 60 60 20 WINFIELD-KWLD 68 79 63 83 / 50 60 50 20 RUSSELL 62 79 56 82 / 60 60 50 10 GREAT BEND 63 80 56 83 / 50 60 50 10 SALINA 66 79 61 83 / 80 60 50 20 MCPHERSON 66 79 60 83 / 70 60 50 20 COFFEYVILLE 68 79 66 82 / 50 60 60 30 CHANUTE 68 78 65 81 / 60 60 60 30 IOLA 67 78 64 81 / 60 60 60 30 PARSONS-KPPF 68 78 65 81 / 50 60 60 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 19, 9:03 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 903 PM CDT THU MAY 19 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 903 PM CDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT ROUGHLY WEST OF A LINE FROM SALINA TO HUTCHINSON TO ANTHONY. THE PRIMARY THREATS WILL BE LARGE HAIL AND ISOLATED DAMAGING WINDS AS THE STORMS COLLAPSE. A BRIEF AND ISOLATED TORNADO CANNOT BE RULED OUT. DIME TO QUARTER SIZED HAIL WILL BE POSSIBLE OVER THE REST OF THE AREA...HOWEVER WIDESPREAD OR SIGNIFICANT SEVERE STORMS ARE NOT EXPECTED. LOCALLY HEAVY RAIN WILL BE POSSIBLE...WHICH COULD PRODUCE ADDITIONAL FLOODING OR AGGREVATE ONGOING FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE ON FRIDAY ACROSS THE ENTIRE AREA. WHILE 60 TO 70 MPH WINDS...AND HAIL AS LARGE AS GOLFBALLS ARE THE PRIMARY THREATS...A FEW TORNADOES ARE ALSO POSSIBLE. CHANCES FOR THUNDERSTORMS ARE EXPECTED TO DIMINISH OVER THE WEEKEND BEFORE INCREASING AGAIN EARLY NEXT WEEK. WHILE STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...CONFIDENCE ON THE EXACT TIMING AND AREAL EXTENT OF ANY ORGANIZED SEVERE WEATHER REMAINS LOW AT THIS TIME. CHECK LATER FORECASTS AND OUTLOOKS FOR UPDATED INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER MAY BE NEEDED TONIGHT...MOST LIKELY ALONG AND WEST OF HIGHWAY 14. IN ADDITION...REPORTS OF SIGNIFICANT RAINFALL OR FLOODING WOULD BE APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Local storm report, May 19, 8:45 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
845 PM CDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 6 N SUSANK 38.73N 98.77W
05/19/2011 E0.75 INCH RUSSELL KS TRAINED SPOTTER
0401 PM TSTM WND GST 6 N SUSANK 38.73N 98.77W
05/19/2011 E62.00 MPH RUSSELL KS TRAINED SPOTTER
0423 PM HAIL 1 S BUNKER HILL 38.86N 98.70W
05/19/2011 E1.75 INCH RUSSELL KS AMATEUR RADIO
REPORTED A WALL CLOUD
0436 PM HAIL BUNKER HILL 38.87N 98.70W
05/19/2011 E1.00 INCH RUSSELL KS PUBLIC
0436 PM HAIL 7 E KINGMAN 37.65N 97.99W
05/19/2011 E0.25 INCH KINGMAN KS LAW ENFORCEMENT
0436 PM HAIL 5 E KINGMAN 37.65N 98.02W
05/19/2011 E1.00 INCH KINGMAN KS AMATEUR RADIO
0443 PM TORNADO 3 N DORRANCE 38.89N 98.59W
05/19/2011 RUSSELL KS STORM CHASER
BRIEF TORNADO REPORTED
0448 PM TORNADO 5 N DORRANCE 38.92N 98.57W
05/19/2011 RUSSELL KS STORM CHASER
DESCRIBED AS RAIN WRAPPED
0512 PM TSTM WND GST 1 S SYLVAN GROVE 39.00N 98.39W
05/19/2011 E60.00 MPH LINCOLN KS TRAINED SPOTTER
0515 PM TORNADO 1 N WILSON LAKE 38.95N 98.55W
05/19/2011 RUSSELL KS AMATEUR RADIO
AMATEUR RADIO REPORTS TORNADO ON THE GROUND JUST NORTH OF
WILSON BUT NOT TO SYLVAN GROVE.
0515 PM FUNNEL CLOUD 3 W SYLVAN GROVE 39.01N 98.45W
05/19/2011 LINCOLN KS AMATEUR RADIO
TORNADO NOW A WALL CLOUD MOVING NORTH
0520 PM HAIL GREAT BEND 38.36N 98.81W
05/19/2011 E0.50 INCH BARTON KS PUBLIC
0535 PM TSTM WND GST 5 WSW GREAT BEND 38.33N 98.89W
05/19/2011 M60.00 MPH BARTON KS ASOS
0557 PM HAIL 2 NW CHASE 38.38N 98.37W
05/19/2011 E0.25 INCH RICE KS TRAINED SPOTTER
0603 PM HAIL GREAT BEND 38.36N 98.81W
05/19/2011 E0.88 INCH BARTON KS AMATEUR RADIO
0620 PM FLASH FLOOD 1 SW LINCOLN 39.03N 98.16W
05/19/2011 LINCOLN KS STORM CHASER
HEAVY STREET FLOODING REPORTED ON SR14
0622 PM HAIL 3 ESE BUSHTON 38.49N 98.35W
05/19/2011 M0.88 INCH RICE KS LAW ENFORCEMENT
0639 PM HAIL HOISINGTON 38.52N 98.78W
05/19/2011 M0.75 INCH BARTON KS TRAINED SPOTTER
1.08 INCHES OF RAIN ALSO REPORTED
0705 PM HEAVY RAIN SYLVAN GROVE 39.01N 98.39W
05/19/2011 M3.25 INCH LINCOLN KS TRAINED SPOTTER
RAIN FELL IN A TWO HOUR WINDOW FROM 430 PM CDT TO 630 PM
CDT
0730 PM HEAVY RAIN 6 N DORRANCE 38.93N 98.57W
05/19/2011 M3.62 INCH RUSSELL KS TRAINED SPOTTER
0737 PM FUNNEL CLOUD 9 SE LINCOLN 38.95N 98.03W
05/19/2011 LINCOLN KS TRAINED SPOTTER
BRIEF FUNNEL CLOUD
&&
SGSLocal storm report, May 19, 9:27 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
927 PM CDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL GREAT BEND 38.36N 98.81W
05/19/2011 E1.00 INCH BARTON KS TRAINED SPOTTER
DELAYED REPORT
&&
SGSLocal storm report, May 19, 9:51 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
951 PM CDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 3 W GALATIA 38.65N 99.01W
05/19/2011 E50 MPH BARTON KS TRAINED SPOTTER
&&
SGSSpecial weather statement, May 19, 10:01 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1001 PM CDT THU MAY 19 2011 KSZ032-200330- RUSSELL- 1001 PM CDT THU MAY 19 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 958 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF GORHAM...OR 7 MILES SOUTHWEST OF RUSSELL...AND MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BILLINGS
Special weather statement, May 19, 10:47 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1047 PM CDT THU MAY 19 2011 KSZ032-033-200415- LINCOLN-RUSSELL- 1047 PM CDT THU MAY 19 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND RUSSELL COUNTIES... AT 1044 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF DORRANCE...OR 12 MILES NORTHWEST OF WILSON...AND MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BILLINGS
Special weather statement, May 19, 11:18 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1118 PM CDT THU MAY 19 2011 KSZ033-200445- LINCOLN- 1118 PM CDT THU MAY 19 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY... AT 1116 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF HUNTER...OR 16 MILES NORTHWEST OF LINCOLN...AND MOVING NORTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BILLINGS
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:29 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 26 min |
| May 19, 9:29 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 32 min |
| May 19, 9:36 PM CDT | River Flood Warning | ICT | Lincoln | 4 days |
| May 19, 9:38 PM CDT | River Flood Warning | ICT | Lincoln | 24 hr |
| May 19, 11:16 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 44 min |
| May 19, 11:59 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 61 min |
| May 20, 12:19 AM CDT | Flash Flood Warning | ICT | Lincoln, Russell | 6 hr |
| May 20, 5:44 AM CDT | Flash Flood Warning | ICT | Lincoln, Russell | 25 hr |
| May 20, 5:58 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 62 min |
Nearby
Areal Flood Warnings in Kansas, 2011Every areal flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.